Alert archive / Georgia / Tornado Warnings in 2013
Tornado Warning 19, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Mar 31, 2013, 4:13 PM EDT for Gadsden County, Florida; Decatur County, Seminole County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2013, 4:13 PM EDT (20:13 UTC)
- Expired
- Mar 31, 2013, 4:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Gadsden County, FL, Decatur County, GA, Seminole County, GA
The radar
The Tallahassee radar (KTLH), 62 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
399
WFUS52 KTAE 312013
TORTAE
FLC039-GAC087-253-312045-
/O.NEW.KTAE.TO.W.0019.130331T2013Z-130331T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EDT SUN MAR 31 2013
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN GADSDEN COUNTY IN FLORIDA...
SOUTHWESTERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
SOUTHEASTERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...
* UNTIL 445 PM EDT
* AT 412 PM EDT...A DEVELOPING TORNADO HAS BEEN DETECTED BY THE
NATIONAL WEATHER SERVICE NEAR FAIRCHILD...MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DRAKES STILL...DESSER...SEMINOLE STATE PARK...LAKE SEMINOLE...
REYNOLDSVILLE...JINKS...BETHANY...OAK GROVE...MOUNT PLEASANT AND
RECOVERY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! LEAVE MOBILE HOMES AND VEHICLES FOR SAFER STRUCTURES.
MOVE TO A HALLWAY OR CLOSET ON THE LOWEST FLOOR AWAY FROM WINDOWS AND
OUTSIDE WALLS.
&&
LAT...LON 3088 8460 3063 8471 3075 8491 3079 8493
3090 8490
TIME...MOT...LOC 2014Z 292DEG 15KT 3083 8491
$$
25-CAMP1 follow-up statement
163
WWUS52 KTAE 312035
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT SUN MAR 31 2013
FLC039-GAC087-253-312045-
/O.CAN.KTAE.TO.W.0019.000000T0000Z-130331T2045Z/
DECATUR GA-SEMINOLE GA-GADSDEN FL-
435 PM EDT SUN MAR 31 2013
...THE TORNADO WARNING FOR NORTHWESTERN GADSDEN...SOUTHEASTERN
SEMINOLE AND SOUTHWESTERN DECATUR COUNTIES IS CANCELLED...
LAT...LON 3088 8460 3063 8471 3075 8491 3079 8493
3090 8490
TIME...MOT...LOC 2035Z 292DEG 15KT 3080 8482
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 2:18 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 31, 2:18 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 218 PM EDT Sun Mar 31 2013 .NEAR TERM [through Tonight]... With scattered showers and a few thunderstorms currently spread across the northwest half of our forecast area, and additional showers (and perhaps isolated storms) approaching overnight, it was difficult to convey much specific timing in the forecast. The PoP gradient was generally oriented in a NW-SE fashion, and values were gradually increased through the night. The main forcing mechanism looks to be modest low-level isentropic ascent this afternoon, and the approach of a weak cold front tonight. In both cases, forcing for ascent is not very focused or strong, and therefore it will probably be difficult to get stronger thunderstorms. One or two strong storms can't be ruled out, but most of the rain should arrive in the variety of showers and a few weak thunderstorms. There may be a few areas of fog overnight, but confidence in location or timing was not high enough to include any in the forecast. && .SHORT TERM [Monday Through Wednesday]... The large scale longwave pattern continues to show amplification especially across Ern half of Conus. Across Wrn states, pattern begins with troughing in Srn stream with ridging from Cntrl Rockies thru old Mex. Ewd, full amplitude trough from Nrn Plains to New England with axis SWD to Ern Gulf and low just N of Great Lakes in Canada. At surface, low near New England coast with cold front SSW across Wrn Atlc then thru Cntrl GA and S/Cntrl AL. This places local area in soupy warm sector with shwrs likely and a chance of tstms beginning in the morning. During the rest of day, Ewd moving upper trough plus exiting weak upper shortwave will push cold front SWD and across area into Nrn most Gulf of Mex thru eve with shwrs and tstms continuing thru the day in warm sector where dew points will rise to around 60F and diurnal heating will favor convection and weak destabilization. Weak wind fields and deep layer forcing plus marginal instability means at best low level severe threat. For example 18z GFS DHN guidance with 0-6km shear of only 25kts, 0-3km helicity only 60m2 and BRN of only 35 and model sounding has Z-level and WB-Z both about 10k so hail not a good bet. Still, as cells intensify in the aftn, stronger storms may develop and with unidirectional wind profiles and 700-500mb lapse rates around 7C, an isold marginal damaging wind threat exists along with potential to produce small hail. By Mon night, shortwave well east of area and upper low has lifted towards Canadian Maritimes with flow across the NE Gulf region becoming nearly zonal. Surface ridge over Srn Great Lakes will build SWD into TN Valley Monday night and into SE region on Tues pushing front and assocd deep layer moisture south of local area. So in the wake of front, area will dry out thru Tues night but could be real breezy. However dry weather will be short lived. Srn stream trough over WRN states on Mon advances ewd with several shortwave ejecting out ahead. The trough reaches SRN Plains by Wed while lead shortwaves moves across Gulf coast region Tues night thru Wed. By then, surface ridge moves offshore with veering local flow. This leads to cyclogenesis and the development of surface low over SW Gulf Tues night which moves into NRN Gulf on Wed with tightening pressure gradients. As a result, local deep layer flow veers to SWLY with increasing moisture transported SEWD into local region. Expect likely rain ahead and along the low to spread NEWD and across our area on Wed. At this point, chances of tstms rather low with best chance over Panhandle waters. Expect max inland temps Mon in the mid to upper 70s or about average rising on Tues to around 80 before dropping to the upper 60s north to mid-upper 70s south Wed as clouds and rain overspread area. Low Mon and Tues nights will be generally 50 to 54 degrees or a tad higher than normal. Expect 50-60% pops on Mon, 0-20% POP Mon night then NIL POPs Tues and Tues night and a 70-30% SW-NE pop gradient on Wed. && .LONG TERM [Wednesday Night through Sunday]... The period begins with above upper trough digging across the SRN Plains, deepening as it moves across the Gulf waters and Gulf Coast states Thursday and Thursday night before shifting east into the Wrn Atlc on Friday. In response, Gulf low lifts NEWD and intensifies as it moves to just south of or along the FL panhandle Thursday lifting previous cold front back Nwd as a warm front with overrunning setting up. Low/warm front move to our Nrn most waters on Thurs and dragging trailing cold front across area Thurs night before low/cold fronts exits into wrn Atlc by Fri. Periods of heavy rain are possible through Thursday night with rain tapering off by Friday morning. Best chance for any tstms will be Panhandle waters and adjacent coastal counties Wed night thru Thurs spreading NEWD over land Thurs night. Although confidence high on rain event, its lower on thunderstorm potential as well as location and potential for heavy rainfall. This due to continued model differences as GFS brings a deeper surface low across the Panhandle while the Euro is weaker and further west with the system. A dampening ridge and surface high pressure move into area over weekend for drier conditions. Expect inland min temps in the mid 50s Wed night, low 50s SE AL to near 60 SE Big Bend Thurs night, dropping in wake of front/lows to mid to upper 40s Fri night then back to around 50 Sat night. Max inland temps will range from mid 60s nw to mid 70s se on Thurs and Fri rising to mid 70s Sat and upper 70s on Sun. Expect 70% pops Wed night, 50-60% on Thurs, 40-50% W-E pops Thurs night and 20-30% Fri with NIL POPs rest of period. && .AVIATION [through 18z Monday]... VFR is prevailing across much of the area and at the terminals in the early afternoon, and that should continue through the daytime hours. We expect CIGS to gradually trend down into the MVFR and IFR range overnight. -SHRA and a few TS this afternoon should give way to some steadier -RA overnight with perhaps a few embedded TS. && .MARINE... A few showers and thunderstorms will effect coastal waters through Monday evening as a weak cold front moves into the area. Large scale winds should peak around 15 knots thru sundown, but isolated areas may see higher winds and seas near storms. On Wednesday, another storm system will approach the forecast area with increasing winds and seas to advisory levels. Winds and seas will start to decrease Thursday night behind the system. && .FIRE WEATHER... An increase in moisture and chances for wetting rains are forecast for today and Monday, precluding any fire weather concerns. Drier air will arrive behind a front on Tuesday, but RH will remain above critical levels. && .HYDROLOGY... Only the Aucilla River at Lamont remains in flood stage at this time. Most rivers are expected to gradually recede or hold steady over the next few days. Rainfall amounts today and Monday are not expected to be enough to cause significant rises. However, additional moderate to perhaps heavy rainfall is expected by mid-week which could cause some rises at that time. .PRELIMINARY POINT TEMPS/POPS... Tallahassee 60 78 52 81 53 / 50 50 20 10 10 Panama City 63 76 57 76 56 / 50 40 10 10 10 Dothan 60 78 51 79 53 / 70 40 10 10 20 Albany 61 77 52 80 52 / 70 60 10 10 10 Valdosta 60 77 52 82 52 / 40 60 20 10 10 Cross City 60 77 53 81 53 / 20 60 20 10 10 Apalachicola 62 74 58 74 58 / 50 50 10 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && Near Term/Aviation/Fire Wx...Lamers Short Term/Long Term/Hydrology...Block
Hazardous weather outlook, Mar 31, 10:15 AM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1015 AM EDT SUN MAR 31 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1015 AM EDT SUN MAR 31 2013 /915 AM CDT SUN MAR 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A WEAK COLD FRONT WILL MOVE CLOSER TO THE AREA AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED STRONG TO SEVERE STORM OR TWO WILL BE POSSIBLE...ESPECIALLY WEST OF A LINE FROM ALBANY GEORGIA TO APALACHICOLA FLORIDA. HAIL AND GUSTY WINDS WOULD BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY...BUT THE SEVERE WEATHER THREAT APPEARS LOW. BY LATE WEDNESDAY INTO THURSDAY...A LOW PRESSURE SYSTEM MOVING ALONG THE GULF COAST MAY BRING A PERIOD OF MODERATE TO HEAVY RAIN TO THE AREA. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS FROM NEAR THUNDERSTORMS WOULD BE APPRECIATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 08/DVD
In the hours before
Special weather statement, Mar 31, 3:13 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 313 PM EDT SUN MAR 31 2013 GAZ156-157-312000- GRADY GA-DECATUR GA- 313 PM EDT SUN MAR 31 2013 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR AND GRADY COUNTIES... * UNTIL 400 PM EDT AT 312 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 11 MILES SOUTH OF BAINBRIDGE...OR NEAR ATTAPULGUS... MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT. LAT...LON 3108 8425 3089 8409 3070 8448 3076 8466 TIME...MOT...LOC 1913Z 236DEG 23KT 3076 8452 25-CAMP
Local storm report, Mar 31, 3:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT SUN MAR 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 1 S FOWLSTOWN 30.79N 84.55W
03/31/2013 DECATUR GA AMATEUR RADIO
SEVERAL TREES DOWN ON HIGHWAY 309 NEAR BAXLEY ROAD.
&&
CAMPLocal storm report, Mar 31, 3:58 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT SUN MAR 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG CLIMAX 30.88N 84.43W
03/31/2013 DECATUR GA 911 CALL CENTER
SEVERAL TREES DOWN IN CLIMAX. ONE TREE ON RESIDENCE. ROOF
OF SHED BLOWN OFF.
&&
CAMPSpecial weather statement, Mar 31, 4:03 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 403 PM EDT SUN MAR 31 2013 FLZ011-016-GAZ155-156-312045- JACKSON FL-DECATUR GA-SEMINOLE GA-GADSDEN FL- 403 PM EDT SUN MAR 31 2013 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR... GADSDEN...JACKSON AND SEMINOLE COUNTIES... * UNTIL 445 PM EDT/345 PM CDT/ AT 300 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF CHATTAHOOCHEE...OR NEAR HAYNES... MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT. LAT...LON 3096 8458 3063 8475 3076 8506 3094 8504 TIME...MOT...LOC 2003Z 284DEG 14KT 3083 8497 25-CAMP
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:12 AM EDT | Special Marine Warning | TAE | 63 min | |
| Mar 31, 7:19 AM EDT | Special Marine Warning | TAE | 56 min | |
| Mar 31, 8:36 AM EDT | Special Marine Warning | TAE | 54 min | |
| Mar 31, 4:07 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Jackson | 38 min |
| Mar 31, 3:13 PM EDT | Special Weather Statement | TAE | Grady | 47 min |
| Mar 31, 3:31 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Grady | 44 min |
| Mar 31, 4:03 PM EDT | Special Weather Statement | TAE | Seminole | 42 min |
| Mar 31, 7:18 PM EDT | Severe Thunderstorm Warning | TAE | Quitman, Randolph | 42 min |
| Mar 31, 7:21 PM EDT | Severe Thunderstorm Warning | TAE | Randolph, Terrell | 39 min |
Nearby
Tornado Warnings in Georgia, 2013Tornado Warnings in Florida, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.